MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0506
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/29/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-02192.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery (mca) using penumbra smart coils (smart coils) and a penumbra smart coil detachment handle (handle).During the procedure, the physician advanced a non-microcatheter between two stent devices into the target vessel and placed a non-penumbra coil.Next, the physician advanced a smart coil into target vessel and detached it using the handle.However, when the pusher assembly of the smart coil was pulled, the physician noticed the smart coil was retracted a few centimeters with the pusher assembly.Therefore, the smart coil was re-advanced into the target vessel and an attempt was made to detach it by pulling the trigger of the handle.However, after pulling the pusher assembly of the smart coil, the smart coil was retracted again and detached a few centimeters into the microcatheter.Therefore, the physician used the pusher assembly to push the remaining smart coil into target vessel.It was also reported that resistance was met while attempting to advance three other coils through the microcatheter and the coils would not advance.Therefore, the microcatheter was removed and upon flushing saline through the microcatheter on a pad, two ¿foreign¿ materials were found.The procedure was completed using other coils with a new microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9371609
Report Number3005168196-2019-02191
Device Sequence Number11318813
Product Code HCG
UDI-Device Identifier00814548015149
UDI-Public00814548015149
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/29/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/08/2023
Device Catalogue Number400SMTSFT0506
Device Lot NumberF82749
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/29/2019
Initial Report FDA Received Date11/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005